Colorado, 2001Heavy Snow in Colorado, February 26 to 27, 2001
February 26 to 27, 2001 · NWS PUB · 2 events in 2 counties and zones
2 heavy snow, as filed by the National Weather Service.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Feb 26, 2:36 AM MST, 6 hours 24 minutes earlier.
Area forecast discussion, Feb 26, 2:36 AM MST, 6 hours 24 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO COLORADO
236 AM MST MON FEB 26 2001
...COLD FRONT ON TRACK FOR SERN CO MTNS/PLAINS LATE THIS AFTN-TUE...
...PROLONGED LIGHT ACCUMULATING SNOW EVENT FOR MTNS/SERN CO PLAINS...
CURRENTLY: LATEST WATER VAPOR IMAGERY/RUC MODEL LOOPS SHOWED CLOSED
LOW JUST OFF THE CA COAST WITH SHORTWAVE TROUGH MIGRATING OUT OF
THE DESERT SW TOWARDS CNTRL ROCKIES. APPEARS TO BE MAINLY MID/HIGH
CLOUDS MOVING INTO SRN CO PER IR SATELLITE IMAGERY/NEPHANALYSIS.
NOT MUCH IN THE WAY OF PRECIPITATION BEING REPORTING WITH THESE
CLOUDS. 08Z/26 SURFACE/MSAS PRESSURE ANALYSIS INDICATED THE CP AIR
MASS LEADING EDGE WAS INTO NRN WY-SRN SD WITH 1035MB SURFACE HIGH
OVER ALBERTA CAN. LEE SIDE TROUGH ACROSS ERN CO HAS KEPT LOWER TROP
MIXED...SO FAR.
MODELWISE: GENERALLY FOLLOWED ETA...06Z/26 MESO-ETA HAS EXCELLENT
CONTINUITY WITH 00Z RUNS...FOR BETTER MODEL TERRAIN RESOLUTION AND
LIKELY MORE REPRESENTATIVE QPF. NGM/AVN TOO SLOW WITH SURFACE COLD
FRONT GIVEN SYNOPTIC SCALE PATTERN. MAV MOS POPS TOO LOW TNGT. FWC
LIKELY WARMING THINGS UP TOO MUCH ON TUE. DECREASE IN MOS POPS LOOKS
GOOD FOR TUE NGT-WED.
TDA: A WEAK SHORTWAVE TROUGH WILL CONTINUE TO ROTATE OUT OF DESERT
SW ACROSS CNTRL ROCKIES TDA. THIS SHOULD CONTINUE TO SPREAD MAINLY
MID/HIGH MOISTURE ACROSS CO. MID-LEVEL STATIC STABILITIES NOT ALL
THAT UNSTABLE OVER THE MTNS...5.5-6.5C/KM. OROGRAPHIC ASCENT
INFLOW WEAK AT BEST...700MB 180-200@5-15KTS...FOR THE ERN SAN JUAN
MTNS. S-SELY FLOW BETTER FOR WRN SAN JUAN MTNS SNOWS. NEED MORE OF A
SWLY FLOW TO MAX OUT UPSLOPE FOR ERN SAN JUANS. 2-4 INCHES FOR 60/61
STILL LOOKS GOOD. SURFACE COLD FRONT ACROSS NRN ROCKIES/NRN PLAINS
SHOULD CONTINUE PUSHING SWD ACROSS NERN CO/WRN KS TDA. SURFACE COLD
FRONT WILL LIKELY BE IN KLAA BETWEEN 18Z-21Z/26...THEN STARTS
SPREADING INTO THE LOWER/MID AR RIVER VALLEY LATE THIS AFTN-TNGT.
WITH THE UPPER LEVEL SYSTEM COMING THROUGH TDA...CURRENT LOW POPS
LOOK OK...BUT NOT EXPECTING MUCH. OVERALL ZFP STILL ON TARGET AND
LITTLE CHANGES ANTICIPATED.
TNGT-TUE: THINGS START TO GO DOWNHILL. COLD FRONT IS EXPECTED TO
CONTINUE MOVING UP THE AR RIVER VALLEY AND MOVING INTO THE PALMER
DIVIDE AND RATON MESA LATER TNGT. MODEL SOUNDINGS SUGGEST THE ELY
OROGRAPHIC ASCENT WINDS WILL BE SHALLOW...1-3.5K FT AGL...ROUGHLY UP
TO AROUND 8K FT MSL. 700MB TEMPS DO COOL SLIGHTLY TO -8C TO -13C...
BUT IS LIKELY IN RESPONSE TO MODEL DIABATICALLY COOLING THE LAYER.
ALWAYS A BIG HINT THAT SOMETHING IS GOING ON WHEN A LAYER COOLS WITH
A S WIND. IN THE UPPER LEVELS...A SERIES OF WEAK MID-LEVEL SHORTWAVES
EJECTS THROUGH THE SWLY FLOW TNGT-TUE. THIS PERIODICALLY TIGHTENS
THE LOW/MID-LEVEL BAROCLINIC ZONE OVER SERN CO. 700-800MB WAA...WEAK
AT BEST PROGGED ACROSS SERN CO MTNS/PLAINS TNGT...THEN WEAKENS
FURTHER OR BECOMES NEUTRAL ON LATE TUE AM-AFTN. STRONGEST 700-800MB
WAA PROGGED ALONG SERN CO/SWRN KS BORDER LATE TNGT-TUE AM. MODEL
ISENTROPIC ANALYSIS KIND OF IMPLIES THIS...BUT HARD TO FULLY DIGEST
GIVEN LACK OF MODEL DATA IN THE SYSTEM. 1030-1040MB SURFACE HIGH
PROGGED TO MIGRATES FROM MT TO NE LATE TNGT-TUE. THIS TRACK WILL
DEFINITELY LOCKS LOWER TROP COLD AIR MASS INTO SERN CO
FOOTHILLS/PLAINS. BY LATE TUE AM-AFTN...UPSLOPE WEAKENS ALONG WITH
700-800MB WAA(IMPLIED ISENTROPIC ASCENT). PRECIPITATION MAY JUST BE
SOME LIGHT SNOW OR FLURRIES ALONG WITH STRATUS/FOG ALL DAY TUE.
GIVEN THE TRACK OF THE SURFACE HIGH AND CLOUDS/FOG/LIGHT
PRECIPITATION...SHOULD SEE LITTLE OR NO DIURNAL TEMP SWINGS ACROSS
SERN CO MTNS/ PLAINS. FOR SWRN/CNTRL MTNS/SAN LUIS VALLEY...
PERSISTENT SWLY FLOW AND WEAK SHORTWAVES WILL BRING A THREAT OF
MAINLY LIGHT SNOW WITH LITTLE TEMPS SWINGS.
IT DOESNT APPEAR THAT WE WILL REACH SNOW WARNING CRITERIA...
12HR/24HR...ANYWHERE IN CWFA TNGT-TUE...SO WILL HOLD OFF ON ISSUING
A WATCH. COULD REACH ADVISORY NUMBERS FOR I-25 AND EWD TNGT-TUE...IF
ISENTROPIC ASCENT HANGS IN LONGER AND UPSLOPE IS STRONGER. FAR SERN
CO ZONES COULD BE THE CLOSEST TO ADVISORY NUMBERS. 3-6 INCHES/24HRS
TECHNICALLY DOESNT FALL INTO ADVISORY NUMBERS. OVERALL...CURRENT
ZFP HAS SENSIBLE WEATHER WELL COVERED. MAY BUMP POPS UP TO CAT FOR
I-25/EWD TNGT. PLAN TO ADD FOG TO KCOS-KTAD I-25 CORRIDOR AND SERN CO
PLAINS TNGT-TUE. FOG COULD BE DENSE AT TIMES ALONG THE SRN PALMER
DIVIDE TNGT/TUE NGT. ALSO...FAIRLY HIGH CONFIDENCE TO ADD SNOW
ACCUMULATIONS TO SERN CO MTNS/PLAINS FOR TNGT. WILL GO WITH 1-3
INCHES FOR SERN CO BY TUE MORNING. PLAN TO ENHANCE TUE/TUE NGT
FORECAST BY ADDING LIGHT TO SNOW LIKELY. THERE COULD BE SOME
ADDITIONAL ACCUMULATIONS...BUT SHOULD BE GENERALLY AN INCH OR LESS.
TUE NGT: SURFACE HIGH DRIFTS SWD INTO KS AND LOWER TROP WINDS VEER TO
THE S-SWLY. THIS GENERALLY CREATES DOWNSLOPE WINDS FOR THE AR RIVER
VALLEY/RATON MESA...BUT KEEPS UPSLOPE FOR SRN PALMER DIVIDE. 06Z
MESO-ETA REALLY SHUTSDOWN THE QPF TUE NGT FOR SERN CO MTNS/PLAINS.
EXTENDED(WED-SUN): MODELS IN DISARRAY ON SYNOPTIC PATTERN AT 72-84HR.
NOT PLANS TO CHANGE EFP.
GOOD COORDINATION WITH DEN/GJT/DDC.
.PUB...NONE.
METZE
In the hours before
Special weather statement, Feb 26, 6:31 AM MST, 2 hours 29 minutes before
COZ058>081-261530-
SIGNIFICANT WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
631 AM MST MON FEB 26 2001
...THE SIGNIFICANT WEATHER OUTLOOK FOR SOUTHEAST AND SOUTH CENTRAL
COLORADO...
SOUTHERLY UPSLOPE FLOW IS ANTICIPATED ACROSS THE EASTERN SAN JUAN
MOUNTAINS TODAY AND TONIGHT. THE UPSLOPE FLOW IS NOT EXPECTED TO BE
VERY STRONG THROUGH TONIGHT...SO HEAVY SNOW IS NOT ANTICIPATED AT
THIS TIME. 1 TO 4 INCHES OF SNOW SHOULD FALL IN THE EASTERN SAN JUAN
MOUNTAINS TODAY...WITH ADDITIONAL ACCUMULATIONS OF 1 TO 4 INCHES
TONIGHT.
A COLD FRONT STRETCHED ACROSS WYOMING TO NEBRASKA EARLY THIS MONDAY
MORNING. LOOK FOR THE COLD FRONT TO SLOWLY MOVE SOUTHWARD ACROSS
EASTERN COLORADO THIS AFTERNOON...AND THEN HEAD WESTWARD TOWARDS THE
SOUTHEASTERN COLORADO MOUNTAINS TONIGHT. THIS COLD FRONT WILL BE
WELL ENTRENCHED INTO THE SOUTHEAST COLORADO MOUNTAIN LOWER ELEVATIONS
AND PLAINS BY TUESDAY MORNING. SHALLOW UPSLOPE FLOW...UP TO 8000 FEET
ELEVATION...WILL DEVELOP BEHIND THIS COLD FRONT TONIGHT...AND SHOULD
CONTINUE THROUGH TUESDAY. THE UPSLOPE FLOW IS EXPECTED TO WEAKEN BY
TUESDAY AFTERNOON. SNOW AND AREAS OF FOG WILL DEVELOP ALONG THE
SOUTHEASTERN COLORADO FOOTHILLS AND PLAINS TONIGHT. SNOW
ACCUMULATIONS OF 1 TO 3 INCHES IS ANTICIPATED...ALONG THE INTERSTATE
25 CORRIDOR FROM COLORADO SPRINGS TO TRINIDAD...AND EASTWARD INTO THE
PLAINS BY TUESDAY MORNING. LOCALLY HIGHER AMOUNTS WILL BE POSSIBLE
NEAR THE MOUNTAINS LATER TONIGHT AND EARLY TUESDAY MORNING. LIGHT
SNOW WILL STILL BE LIKELY ON TUESDAY ACROSS SOUTHEAST COLORADO...BUT
ANY ADDITIONAL ACCUMULATIONS SHOULD BE AROUND AN INCH OR LESS. FOG
SHOULD CONTINUE ACROSS SOUTHEAST COLORADO ON TUESDAY. SURFACE
VISIBILITIES COULD BE AS LOW AS 1/2 TO 1/4 MILE ACROSS SOUTHEAST
COLORADO LATER TONIGHT AND TUESDAY.
PEOPLE LIVING AND PLANNING TO TRAVEL ACROSS SOUTHEAST AND SOUTH
CENTRAL COLORADO...SHOULD MAINTAIN A HIGH WEATHER AWARENESS TODAY
THROUGH TUESDAY FOR THE POSSIBLE ISSUANCE OF A WATCH...WARNING...OR
ADVISORY...IF THE WEATHER PATTERN CHANGES.
THE NEXT SIGNIFICANT WEATHER OUTLOOK ON THIS DEVELOPING WEATHER
PATTERN WILL BE ISSUED AROUND NOON TODAY.
Heavy Snow, Eastern San Juan Mountains
- When
- February 26, 9:00 AM MST to February 27, 6:00 AM MST
- Where
- Eastern San Juan Mountains forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.747, -106.194 (the zone’s center; the record gives no point)
Moist southwest flow ahead of an upper level storm in southern California produced areas of heavy snow. Some of the heavier snow totals include: 9 inches around South Fork in Rio Grande county...14 inches of snow 7 miles west of Westcliffe at the foot of the Sangre de Cristo mountains in Custer county and 16 inches near the summit of Wolf Creek Pass in Mineral county.
Heavy Snow, Northern Sangre de Cristo Mountains / X Sw Fremont / X E Sanguache / W Custer / W Huerfano / X N Costilla
- When
- February 26, 3:00 PM MST to February 27, 8:00 AM MST
- Where
- Northern Sangre de Cristo Mountains / X Sw Fremont / X E Sanguache / W Custer / W Huerfano / X N Costilla forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.832, -106.332 (the zone’s center; the record gives no point)
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Guam, February 26, 20011 death · 1 event
- Heavy Snow in California, February 26 to 27, 2001$175,000 · 2 events
- Winter Storm in Kansas, February 26 to 27, 200119 events
- High Surf in Hawaii, February 26 to 28, 20017 events
- Winter Storm in Nebraska, February 26 to 27, 20017 events
- Heavy Snow and High Wind in Alaska, February 26 to 28, 200196 kt wind · 5 events
- Winter Storm in Kansas, February 26 to 27, 20015 events
- High Wind in Alaska, February 26 to 27, 200156 kt wind · 4 events
- Flash Flooding in Texas, February 26, 20013 events
- Winter Storm in Nebraska, February 26 to 27, 20013 events
- Dense Fog in Florida, February 26, 20012 events
- Flooding in California, February 26, 20012 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5234946, 5234947.